January 1984

Propranolol-Induced Pulmonary Edema and Shock in a Patient With Pheochromocytoma

Author Affiliations

From the Department of Hematology, New England Deaconess Hospital (Dr Sloand), and the Department of Medicine, Pulmonary Division, Massachusetts General Hospital (Dr Thompson), Boston.

Arch Intern Med. 1984;144(1):173-174. doi:10.1001/archinte.1984.00350130201036

• Sudden onset of pulmonary edema after administration of intravenous propranolol hydrochloride developed in a patient with pheochromocytoma but without clinical or histological evidence of heart disease. Previous cases of pulmonary edema have been reported in association with oral propranolol therapy but have failed to document histological absence of cardiac pathology. The mechanism for the development of pulmonary edema may have been a propranolol-induced β1- and β2-blockade that led to unopposed α effects and sudden elevation of afterload. This case underlines the caution that should be used in the administration of propranolol when the diagnosis of pheochromocytoma is considered.

(Arch Intern Med 1984;144:173-174)